Alert archive / California / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Hanford, CA

March 10, 2021Fresno County, California

NWS Hanford, CA issued this severe thunderstorm warning at Mar 10, 2021, 2:46 PM PST for Fresno County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2021, 2:46 PM PST (22:46 UTC)
Expired
Mar 10, 2021, 3:30 PM PST
In force
44 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 39 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS56 KHNX 102246
SVRHNX
CAC019-102330-
/O.NEW.KHNX.SV.W.0001.210310T2246Z-210310T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
246 PM PST Wed Mar 10 2021

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  Central Fresno County in central California...

* Until 330 PM PST.

* At 246 PM PST, a severe thunderstorm was located over Easton, or 10
  miles south of Fresno, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fresno, Raisin City, Calwa, Easton, Bowles and Caruthers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2246Z 226DEG 24KT 3663 11981 

HAIL...1.00IN
WIND...60MPH
 
$$

BSO
2 follow-up statements
061 
WWUS56 KHNX 102302
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
302 PM PST Wed Mar 10 2021

CAC019-102330-
/O.CON.KHNX.SV.W.0001.000000T0000Z-210310T2330Z/
Fresno CA-
302 PM PST Wed Mar 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PST
FOR CENTRAL FRESNO COUNTY...

At 302 PM PST, a severe thunderstorm was located over Calwa, or near
Fresno, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fresno, Raisin City, Calwa, Easton, Bowles and Caruthers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2302Z 226DEG 24KT 3671 11971 

HAIL...1.00IN
WIND...60MPH
 
$$

BSO
339 
WWUS56 KHNX 102329
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
329 PM PST Wed Mar 10 2021

CAC019-102337-
/O.EXP.KHNX.SV.W.0001.000000T0000Z-210310T2330Z/
Fresno CA-
329 PM PST Wed Mar 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO COUNTY WILL
EXPIRE AT 330 PM PST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However additional showers and thunderstorms 
with small hail are still possible this evening.

LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2327Z 226DEG 24KT 3681 11958 

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:15 PM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 10, 1:15 PM PST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
115 PM PST Wed Mar 10 2021

.SYNOPSIS...A cold storm system will continue to bring scattered
showers and isolated thunderstorms to the district through Thursday
with snow above 2,500 feet. Heavy snow accumulations are likely above
5.000 feet by Thursday evening. A few lingering showers are possible
over the mountains and desert Friday. High temperatures will average
well below normal through the end of this week. Saturday and Sunday
will be dry with seasonable afternoon temperatures.

&&

.DISCUSSION...A storm system which only days ago originated in the
Gulf of Alaska is currently situated along the northern California
coast near Eureka. This storm has already produced generous snow
totals in the mountains since Tuesday evening and snow has been
observed at elevations as low as 2500 feet. By late this morning
up to 10 inches of snow had fallen in the vicinity of Bass Lake
and a few automated gages in the Sierra above 7,000 feet reported
new snow accumulations of a foot or more. Scattered showers and
isolated thunderstorms with small hail and heavy downpours have
been occurring in the lower elevations this afternoon. Convective
activity will likely continue through Thursday over much of the
CWA as the cold core upper level low inches down the California
coast. Showers will be most numerous over the mountains during the
next 24 hours and be more widely scattered in the San Joaquin
Valley.

The models forecast the center of this cold core low to be near
Point Conception by late Thursday afternoon. Due to its proximity,
the atmospheric environment will again be unstable enough to
trigger isolated thunderstorms with small hail in the San Joaquin
Valley, especially south of Fresno County. Meanwhile, additional
snow will fall at elevations above 2500 feet tonight and about
3500 feet on Thursday with associated hazardous winter impacts
above these elevations for motorists. Shower activity will diminish
over our CWA Thursday evening and night as this storm system
gravitates farther south. Isolated to scattered showers could linger
over the mountains and desert through Friday, however, as moisture
wraps around this storm on its way into western Arizona. By Friday
night, the models position this storm over the Four Corners region
and a northerly flow should bring a drier air mass into our CWA.
Low clouds could remain banked up, however, along the north facing
slopes of the Kern county mountains into Saturday morning. Otherwise,
high temperatures through Friday will average well below normal over
much of the central California interior.

A warming trend this weekend will finally bring high temperatures
to seasonable levels as an upper level ridge of high pressure
drifts across the state from the Eastern Pacific into the Great
Basin. It's encouraging to see the NBM and the ensembles in much
better agreement today which bring another cold storm system with
a return of showery weather to much of the central California
interior Sunday night and Monday. If this system takes more of an
eastern track than the current storm system as the models suggest,
the bulk of its precipitation will fall over the Sierra and may
end up staying north of Kern County. Whatever the case, elevations
in the Sierra above 5,000 feet will probably receive several new
inches of snow from this storm system by Monday evening. In
addition, this storm will also bring another unseasonably cool
air mass into the CWA early next week. Afternoon temperatures
Monday may again be no higher than the 50s in the San Joaquin
Valley and the Kern County desert. Upper level ridging in the wake
of this storm will bring dry weather and a warming trend on days
6 and 7. By next Wednesday afternoon, temperatures should be back
up near normal.

&&

.AVIATION...IFR conditions will prevail over the mountains during
the next 24 hours with local LIFR and mountain obscurations in
precipitation.  MVFR ceilings can be expected in the foothills
with local IFR in heavier showers through 00z Friday. Isolated
thunderstorms with small hail can be expected in the San Joaquin
Valley and lower foothills through at least 03z Thursday and
again after 20z Thursday. VFR conditions can be expected elsewhere
over the central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 PM PST this evening for CAZ190>195.

Winter Storm Warning until 4 PM PST Thursday for CAZ196-197.

&&

synopsis...Durfee
public/fw...Durfee
aviation....BSO
PIO/IDSS...BSO, DCH

weather.gov/hanford

In the hours before

Local storm report, Mar 10, 1:02 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
102 PM PST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             PINE MOUNTAIN CLUB      34.85N 119.16W
03/10/2021  M4.0 INCH        KERN               CA   PUBLIC

            ELEVATION 6250 FEET.

&&
Local storm report, Mar 10, 1:13 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
113 PM PST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             3 ENE VISALIA           36.34N 119.28W
03/10/2021  M0.25 INCH       TULARE             CA   NWS EMPLOYEE

            LOCATION APPROXIMATE.

&&
Special weather statement, Mar 10, 1:38 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
138 PM PST Wed Mar 10 2021

CAZ180-181-183-184-102215-
San Joaquin Confluence CA-Fresno CA-Merced and Madera CA-
Foggy Bottom CA-
138 PM PST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 215 PM PST...

At 137 PM PST, trained weather spotters reported a strong
thunderstorm near Parkwood, or near Madera, moving northeast at 30
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Madera, Parkwood, Parksdale, Bonadelle Ranchos-Madera Ranchos and
Biola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3673 12015 3687 12025 3704 11995 3690 11982
TIME...MOT...LOC 2137Z 241DEG 28KT 3688 12006

BSO
Special weather statement, Mar 10, 2:15 PM PST, 31 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
215 PM PST Wed Mar 10 2021

CAZ181-190-102300-
Merced and Madera CA-Central Sierra Foothills CA-
215 PM PST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADERA COUNTY UNTIL 300
PM PST...

At 214 PM PST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Madera Acres, or 12 miles northeast of Madera,
moving northeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Madera
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 11997 3709 12005 3718 11995 3713 11983
TIME...MOT...LOC 2214Z 221DEG 6KT 3711 11996

BSO
Special weather statement, Mar 10, 2:21 PM PST, 25 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
221 PM PST Wed Mar 10 2021

CAZ183-184-102300-
Fresno CA-Foggy Bottom CA-
221 PM PST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRESNO COUNTY UNTIL 300
PM PST...

At 220 PM PST, Doppler radar was tracking a strong thunderstorm near
Raisin City, or 15 miles southwest of Fresno, moving northeast at 20
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fresno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Large amounts of small hail may fall with this storm. Hail
accumulating along roadways can make travel hazardous.

&&

LAT...LON 3654 12004 3658 12011 3674 11993 3669 11981
TIME...MOT...LOC 2220Z 226DEG 17KT 3662 11999

BSO
Special weather statement, Mar 10, 2:43 PM PST, 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
243 PM PST Wed Mar 10 2021

CAZ183-184-102330-
Fresno CA-Foggy Bottom CA-
243 PM PST Wed Mar 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRESNO COUNTY UNTIL
330 PM PST...

At 242 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Easton to near Lanare. Movement was
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Large amounts of small hail may fall with these storms. Hail
accumulating along roadways can make travel hazardous.

&&

LAT...LON 3676 11967 3650 11963 3641 11988 3668 11989
TIME...MOT...LOC 2242Z 226DEG 24KT 3663 11983 3643 11984

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 11:17 AM PSTSpecial Weather StatementHNXMerced43 min
Mar 10, 12:13 PM PSTSpecial Weather StatementHNXFresno47 min
Mar 10, 12:55 PM PSTSpecial Weather StatementHNXMerced35 min
Mar 10, 1:38 PM PSTSpecial Weather StatementHNXFresno37 min
Mar 10, 2:15 PM PSTSpecial Weather StatementHNXMadera45 min
Mar 10, 2:21 PM PSTSpecial Weather StatementHNXFresno39 min
Mar 10, 2:43 PM PSTSpecial Weather StatementHNXFresno47 min
Mar 10, 3:26 PM PSTSpecial Weather StatementHNXFresno34 min

Nearby

Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.